Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 72, NWS Pittsburgh, PA

July 27, 2002Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2002, 2:35 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2002, 2:35 PM EDT (18:35 UTC)
Expired
Jul 27, 2002, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 271835
FFWPBZ
PAC129-272130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 530 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY RAIN OVER CENTRAL WESTMORELAND COUNTY. REPORTS OF ALMOST 2   
  INCHES OF RAIN HAS OCCURRED. MORE HEAVY RAIN WILL FALL             
  OVER THIS AREA. BE ALERT FOR FLOODING OF STREAMS...CREEKS          
  AND LOW-LYING AREAS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...LAWSON HEIGHTS...MANOR...
  SOUTH GREENSBURG AND SOUTHWEST GREENSBURG...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:50 AM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 9:50 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT SAT JUL 27 2002

SLOW MOVING THUNDERSTORM COMPLEX OVER CENTRAL OHIO WILL MOVE
EASTSOUTHEAST AT 20 MPH. SO UPPED MENTION OF SHOWERS AND THUNDERSTORMS
FOR HEAD OF OHIO REGION SOUTH OF INTERSTATE 70. WILL MONITOR INTENSITY
OF STORMS ON RADAR BEFORE CONSIDERING ANY FLOOD WATCH. NORTHERN WEST
VIRGINIA MOUNTAIN COUNTIES WILL BE VULNERABLE IF THEY GET MORE THAN 1.5
INCHES OF RAIN IN A COUPLE HOURS. OTHER AREAS CAN TAKE 3 INCHES.

ETA AND AVN SHOW ADDITIONAL ORGANIZED STORMS POSSIBLE TONIGHT. CONCUR
WITH SPC ABOUT SOME POTENTIAL FOR SEVERE CONSIDERING DIRECTIONAL SHEAR
IN VERTICAL PROFILE. THIS CAN ALSO ENHANCE LOCAL RAIN AMOUNTS.

HIGH TEMPERATURES TRIMMED BY ONE CATEGORY MOST LOCATIONS PER HEAVY
CLOUD COVER. REST UNCHANGED. ...GIORDANO

.PBZ...
MD...NONE
OH...NONE
PA...NONE
WV...NONE

In the hours before

Special weather statement, Jul 27, 10:20 AM EDT, 4 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT SAT JUL 27 2002

...UPDATE ON POTENTIAL FOR THUNDERSTORM HAZARDS...

SLOW MOVING THUNDERSTORMS WILL BE MOVING ACROSS EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND THIS AFTERNOON. THE
NATIONAL WEATHER SERVICE SAYS THAT AREAS GETTING MORE THAN 1.5 INCHES
OF RAIN IN A COUPLE HOURS CAN BE VULNERABLE TO FLOOD DEVELOPMENT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE ENTIRE HEAD OF THE OHIO
REGION...INCLUDING WESTERN PENNSYLVANIA LATE THIS AFTERNOON AND
TONIGHT. THE NATIONAL WEATHER SERVICE SAYS THESE STORMS CAN HAVE GUSTY
WINDS OVER 40 MPH...HAIL...BESIDES LOCALLY HEAVY RAIN...WITH OVER 2
INCHES POSSIBLE. SO SKYWARN ACTIVATION MAY BE NEEDED TONIGHT. LISTEN
FOR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM EDTSevere Thunderstorm WarningPBZIndiana63 min
Jul 26, 10:47 PM EDTSevere Thunderstorm WarningPBZClarion28 min
Jul 26, 11:19 PM EDTFlash Flood WarningPBZJefferson116 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.